Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 182, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 26, 2002, 11:55 PM CDT for Beaver County, Oklahoma. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 11:55 PM CDT (04:55 UTC)
- Expired
- Aug 27, 2002, 1:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Beaver County, OK
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 12:01 AM CDT | Thunderstorm Wind 56 E | Balko, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
226 WUUS54 KAMA 270455 SVRAMA OKC007-270600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1155 PM CDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEAVER COUNTY IN OKLAHOMA * UNTIL 100 AM CDT * AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF ELMWOOD...OR ABOUT 8 MILES SOUTH OF BEAVER...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BEAVER...SLAPOUT...MOCANE...KNOWLES...GATE...FORGAN...FLORIS... ELMWOOD AND BALKO THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3700 10006 3687 10079 3651 10080 3650 10001
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:32 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 26, 8:32 PM CDT, 3 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 832 PM CDT MON AUG 26 2002 MCS IS PLOWING SOUTH SOUTHEAST THROUGH WESTERN KANSAS. WENT AHEAD AND UPDATED THE ZONES TO GO WITH HIGHER POPS IN THE CENTRAL AND EAST. AFTER CONVERSATIONS WITH OUN AND DDC...WE AGREE THAT MCS SHOULD CONTINUE TO HOLD TOGETHER AS IT MOVES SOUTH INTO THE PANHANDLES AND NORTHWEST OKLAHOMA. DDC ALSO POINTED OUT THAT THE SOUTHWEST SIDE OF THE MCS IS STARTING TO BOW OUT AND AFTER TAKING A LOOK AT KDDC 88-D IT LOOKS LIKE IT IS STARTING TO ACCELERATE. HAD THOUGHT ABOUT A FLASH FLOOD WATCH FOR THE NORTHEAST PART OF THE CWA. IT HAS BEEN VERY WET UP THERE AS OF LATE AND THESE STORMS WERE PRODUCING 3 TO 4 INCH RAINS IN NORTHWEST KANSAS. BUT IT APPEARS THAT THESE STORMS MAY BE STARTING TO LINE OUT AND THE HEAVY RAIN THAT FELL IN NORTHWEST KANSAS MAY NOT BE REALIZED IN THE PANHANDLES. BUT WILL STILL MENTION SOME POSSIBLY SEVERE ALONG WITH HEAVY RAINFALL IN THE ZONES. .AMA... TX...NONE. OK...NONE. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:37 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 83 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.